Challenges, choices and keeping faith

Although it affects pretty much every aspect of my life, I generally try not to let my life revolve around Parkinson’s. However, this year Parkinson’s has brought me a new challenge in the form of dyskinesia. And I have been struggling with this, so much so, that my life has seemed to revolve around Parkinson’s, despite my best intentions.

Dyskinesia is a side effect of a type of Parkinson’s drug called Levodopa. It’s described as ‘involuntary movements’, and often occurs with long-term use of Levodopa. My previous blogs have described my medication cycle as the Levodopa peaks and wears off throughout the day.  I adapted to this part of my life with Parkinson’s and generally it was reasonably predictable. However, when dyskinesia became part of that cycle, I began to struggle.

It’s difficult to describe dyskinesia effectively. It’s the opposite of when my meds are not working. During those ‘off’ times in my medication cycle, my movements are slow and stiff. Sometimes I can barely move my right hand. When my meds are working, I can move with ease. When I have dyskinesia it’s like I have too much movement and I can’t control it. My movements become jerky and unstable. Not to be confused with a tremor which is a symptom of Parkinson’s. I have those too sometimes, and I’d describe them as uncontrollable shakes rather than jerky movements.

So to summarise my medication cycle which happens approximately every four hours (during my waking hours, I don’t take medication at night): take meds → slow and stiff movements til they kick in (30 min to an hour ish) → dyskinesia (too much movement, jerky and all over the place) → medication working (I can move with ease) → wearing off – back to slow, stiff movements → take two more tablets → dyskinesia … cycle continues. You get the idea. And it’s not exactly like this all the time, it’s unpredictable.

My Parkinson’s nurse has, as always, been brilliant. Although I must admit, I put off contacting her for a while as it meant admitting to myself that the new medication I started a few months ago wasn’t working as well as I had hoped. I have just started a new medication – this should (hopefully) ease my dyskinesia (I’m keeping everything crossed).

I was already taking four types of Parkinson’s medication, so I wasn’t overly keen on the idea of adding yet another medication to my regime – especially one to combat a side effect of another drug! However, having been struggling for several months – and feeling like everything I do revolves around whether my movements are currently (or will be) stiff and slow or crazy and jerky or if I am lucky ‘normal’ – I was actually getting desperate, so I decided to try.  Anything to ease the dyskinesia and get back to a cycle where I am a bit more in control. Dyskinesia is also exhausting as it uses up so much of my precious (and already limited by Parkinson’s) energy.

It’s too early to say if my new medication is helping. Time will tell. But I’m grateful that so far, I haven’t experienced any really bad side effects – something else to consider. I’m also grateful for:

  • the option of trying this new medication,
  • the NHS pre-payment prescription card (which saves me a lot of money),
  • my Parkinson’s nurse,
  • my faith (wobbly though it may be at times) and,
  • my closest family and friends who have helped me through some very challenging times.

I’d like to end by sharing a beautiful and uplifting song co-written by my choir leader Gitika Partington which we sang with her two other London choirs this summer. It’s called ‘Keeping Faith’.

Advertisement

One Comment Add yours

  1. Mary Ronayne says:

    I am so impressed by your resilience – and you say you are grateful you have no REALLY BAD symptoms! I can only pray that you will continue to be upbeat and be supported by your friends and of course God Himself who is said never to try us beyond our strength! So hard to believe at times . You are an inspiration to me and you are certainly in my prayers.

    Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s